Skip to main content

Fixed point results in \(C^{*}\)-algebra-valued metric spaces are direct consequences of their standard metric counterparts


Very recently, Ma et al. (Fixed Point Theory Appl. 2014:206, 2014) introduced \(C^{*}\)-algebra-valued metric spaces as a new concept. Also, Ma and Jiang (Fixed Point Theory Appl. 2015:222, 2015), generalizing this concept, introduced \(C^{*}\)-algebra-valued b-metric spaces. In both frameworks, these and other authors proved some fixed point results. We show in this paper that all these results (as well as many others) can be directly obtained as consequences of their standard metric or b-metric counterparts.

1 Introduction

One of the main directions in obtaining possible generalizations of fixed point results in metric spaces is introducing new types of spaces. One of such attempts was made by Ma et al. in [1], where they introduced \(C^{*}\)-algebra-valued metric spaces as a new concept and proved some related fixed point results. This line of research was continued in [26], where several other fixed point results were obtained in the framework of \(C^{*}\)-algebra-valued metric, as well as (more general) \(C^{*}\)-algebra-valued b-metric spaces.

However, it was observed by Alsulami et al. in [7] that these results are in fact not new. Namely, they showed that, using the Banach-Alaoglu theorem and the Gelfand representation, the basic result of [15] can be reduced to the existing corresponding fixed point theorems in the setting of standard metric spaces.

In this paper, we will show the same for several more results of this type, including those from [6] and those in \(C^{*}\)-algebra-valued b-metric spaces. Moreover, our method is easier since it uses just basic properties of \(C^{*}\)-algebras. Even several other known theorems can be adapted to hold true in these new kinds of spaces.

In a way, the paper can be considered as written along the lines of well-known papers [8, 9] where, in some other situations, it was also shown that a noncritical approach to ‘generalizations’ of fixed point results can lead to results which have no real meaning.

2 Preliminaries

Recall that a Banach algebra \(\mathbb{A}\) (over the field \(\mathbb{C}\) of complex numbers) is said to be a \(C^{*}\)-algebra if there is an involution in \(\mathbb{A}\) (i.e., a mapping \(*:\mathbb{A}\to\mathbb{A}\) satisfying \(a^{**}=a\) for each \(a\in\mathbb{A}\)) such that, for all \(a,b\in\mathbb{A}\) and \(\lambda,\mu\in\mathbb{C}\), the following holds:

  1. (i)

    \((\lambda a+\mu b)^{*}=\overline{\lambda}a+\overline{\mu}b\);

  2. (ii)


  3. (iii)


Note that, from (iii), it easily follows that \(\|a\|=\|a^{*}\|\) for each \(a\in\mathbb{A}\).

In the rest of this paper, \(\mathbb{A}\) will always be a unital \(C^{*}\)-algebra with the unit i and the zero element θ. \(\mathbb{A}_{h}\) will denote the set of all self-adjoint elements a (i.e., satisfying \(a^{*}=a\)), and \(\mathbb{A}^{+}\) will be the set of positive elements of \(\mathbb{A}\), i.e., the elements \(a\in\mathbb{A}_{h}\) having the spectrum \(\sigma(a)\) contained in \([0,+\infty)\). It is easy to see that \(\mathbb{A}^{+}\) is a (closed) cone in the normed space \(\mathbb{A}\) (see, e.g., [10], Lemma 2.2.3), thus inducing a partial order on \(\mathbb{A}_{h}\) by \(a\preceq b\) if and only if \(b-a\in \mathbb{A}^{+}\).

For further terminology and basic results in \(C^{*}\)-algebras we will refer to [10] (as we have already mentioned). In particular, we will use the following simple result.

Lemma 1

([10], Theorem 2.2.5)

  1. (1)

    \(\mathbb{A}^{+}=\{a^{*}a : a\in\mathbb{A}\}\);

  2. (2)

    if \(a,b\in \mathbb{A}_{h}\), \(a\preceq b\), and \(c\in\mathbb{A}\), then \(c^{*}ac\preceq c^{*}bc\);

  3. (3)

    for all \(a,b\in\mathbb{A}_{h}\), if \(\theta\preceq a\preceq b\) then \(\|a\|\leq\|b\|\).

In the standard terminology used for cones in normed spaces (see, e.g., [11], Ch. 6), the property (2) of the previous lemma means that the cone \(\mathbb{A}^{+}\) in \(\mathbb{A}_{h}\) is normal with normal constant equal to 1 (in this case the norm is called monotone). This simple fact will be crucial for obtaining our results.

3 Main results

3.1 Fixed point results in \(C^{*}\)-algebra-valued metric spaces

In [1], Ma et al. introduced the following concept, being, in fact, a special case of previously known concepts of cone metric spaces [12] and cone metric spaces over Banach algebras [13, 14].

Definition 1

([1], Definition 2.1)

Let X be a nonempty set and let \(d:X\times X\to\mathbb{A}\) satisfy

  1. (i)

    \(d(x,y)\succeq \theta\) for all \(x,y\in X\) and \(d(x,y)=\theta\iff x=y\);

  2. (ii)

    \(d(x,y)=d(y,x)\) for all \(x,y\in X\);

  3. (iii)

    \(d(x,y)\preceq d(x,z)+d(z,y)\) for all \(x,y,z\in X\).

Then d is called a \(C^{*}\)-algebra-valued metric on X and \((X,\mathbb{A},d)\) is called a \(C^{*}\)-algebra-valued metric space.

As the main result, they proved the following.

Theorem 1

([1], Theorem 2.1)

Suppose that \((X,\mathbb{A},d)\) is a \(C^{*}\)-algebra-valued metric space and let for a mapping \(T:X\to X\) there exists \(a\in\mathbb{A}\) with \(\|a\|<1\) such that

$$ d(Tx,Ty)\preceq a^{*}d(x,y) a,\quad \textit{for all }x,y\in X. $$

Then T has a unique fixed point in X.

As our first contribution, we prove that Theorem 1 is not a new result.

Theorem 2

Theorem 1 is equivalent to the Banach contraction principle (BCP).


First of all, obviously, taking \(\mathbb{A}=\mathbb{R}\) (with standard operations, absolute value as the norm and involution given by \(a^{*}=a\)) in Theorem 1, the condition (3.1) reduces to

$$d(Tx,Ty)\leq a^{2}d(x,y),\quad \text{for all }x,y\in X, $$

with \(a^{2}\in[0,1)\), hence Theorem 1 reduces to BCP.

Conversely, let the conditions of Theorem 1 be satisfied. Denote

$$D(x,y)=\bigl\Vert d(x,y)\bigr\Vert \quad \text{for all }x,y\in X. $$

Then it is easy to see that \((X,D)\) is a complete (standard) metric space. In particular, the triangular inequality follows from \(\theta\preceq d(x,y)\preceq d(x,z)+d(z,y)\) and Lemma 1(3):

$$\begin{aligned} D(x,y)&=\bigl\Vert d(x,y)\bigr\Vert \leq\bigl\Vert d(x,z)+d(z,y)\bigr\Vert \\ &\leq\bigl\Vert d(x,z)\bigr\Vert +\bigl\Vert d(z,y)\bigr\Vert =D(x,z)+D(z,y). \end{aligned}$$

Moreover, \(T:X\to X\) is a (Banach-type) contraction in \((X,D)\) since (3.1) and Lemma 1(3) imply that, for all \(x,y\in X\),

$$\begin{aligned} D(Tx,Ty)&\leq\bigl\Vert a^{*}d(x,y) a\bigr\Vert \leq\bigl\Vert a^{*}\bigr\Vert \bigl\Vert d(x,y)\bigr\Vert \Vert a\Vert \\ &=\Vert a\Vert ^{2}D(x,y), \end{aligned}$$

where \(\|a\|^{2}\in[0,1)\). Hence, BCP implies that T has a unique fixed point. □

Remark 1

In a similar way, it is easy to show that the following results from [1, 4] can be directly reduced to their well-known standard metric counterparts:

  1. (1)

    the fixed point result for expansion mappings [1], Theorem 2.2;

  2. (2)

    the Chatterjea fixed point result [1], Theorem 2.3 (with the contractive condition in the form \(d(Tx,Ty)\preceq a^{*}(d(x,Ty)+d(y,Tx))a\), \(a\in\mathbb{A}\), \(\|a\|<1/{\sqrt{2}}\));

  3. (3)

    a fixed point result for contractions in \(C^{*}\)-algebra-valued spaces endowed with a graph [4], Theorem 2.5 (this reduces to [15], Theorem 3.1).

In fact, the same is true for several more general results, e.g., for most of the fixed point results contained in the well-known paper [16]. As an example, we prove the following.

Theorem 3

Let \((X,\mathbb{A},d)\) be a \(C^{*}\)-algebra-valued metric space and \(T:X\to X\) be a mapping. Suppose that there exists \(a\in\mathbb{A}\) with \(\|a\|<1\) and that for all \(x,y\in X\) there exists

$$ u(x,y)\in\bigl\{ d(x,y),d(x,Tx),d(y,Ty),d(x,Ty),d(y,Tx)\bigr\} $$

such that

$$ d(Tx,Ty)\preceq a^{*}u(x,y) a. $$

Then T has a unique fixed point in X.


As in the proof of Theorem 2, denote \(D(x,y)=\|d(x,y)\|\) for \(x,y\in X\). Then \((X,D)\) is a complete (standard) metric space. For arbitrary \(x,y\in X\), choose \(u(x,y)\) such that (3.2) and (3.3) hold. Then, by Lemma 1(3),

$$\begin{aligned} D(Tx,Ty)&=\bigl\Vert d(Tx,Ty)\bigr\Vert \leq\bigl\Vert a^{*}\bigr\Vert \cdot\bigl\Vert u(x,y)\bigr\Vert \cdot \Vert a\Vert \\ &\leq \Vert a\Vert ^{2}\max\bigl\{ \bigl\Vert d(x,y)\bigr\Vert , \bigl\Vert d(x,Tx)\bigr\Vert ,\bigl\Vert d(y,Ty)\bigr\Vert ,\bigl\Vert d(x,Ty)\bigr\Vert ,\bigl\Vert d(y,Tx)\bigr\Vert \bigr\} \\ &=\Vert a\Vert ^{2}\max\bigl\{ D(x,y),D(x,Tx),D(y,Ty),D(x,Ty),D(y,Tx) \bigr\} , \end{aligned}$$

where \(\|a\|^{2}\in[0,1)\). Hence, \(T:X\to X\) is a quasicontraction (in the sense of [17]) and it follows that it has a unique fixed point in X. □

Of course, the results of Kannan, Zamfirescu, Hardy-Rogers (and many others; see [16]) follow as special cases.

Moreover, several known common fixed point results can be easily reformulated in the framework of \(C^{*}\)-algebra-valued metric spaces.

3.2 Fixed point results in \(C^{*}\)-algebra-valued b-metric spaces

In an attempt to extend further the obtained results, Ma and Jiang introduced in [2] the following concept (thus generalizing the concept of a b-metric space of Czerwik [18]).

Definition 2

([2], Definition 2.1)

Let X be a nonempty set. A mapping \(d:X\times X\rightarrow \mathbb{A}\) is called a \(C^{*}\)-algebra-valued b-metric on X if there exists \(b\in \mathbb{A}\) such that \(b\succeq i\) and the following conditions are satisfied:

  1. (i)

    \(d(x,y)\succeq \theta\) for all \(x,y\in X\) and \(d(x,y)=\theta\) if and only if \(x=y\);

  2. (ii)

    \(d(x,y)=d(y,x)\) for all \(x,y\in X\);

  3. (iii)

    \(d(x,y)\preceq b[d(x,z)+d(z,y)]\) for all \(x,y,z\in X\).

Then \((X,\mathbb{A},d,b)\) is called a \(C^{*}\)-algebra-valued b-metric space.

In [2], as well as in [5, 6], several fixed point results were obtained in \(C^{*}\)-algebra-valued b-metric spaces. However, we will show that neither of these results is in fact new - all of them can be simply reduced to their known b-metric counterparts. As an example, we prove this for the following result from [2].

Theorem 4

([2], Theorem 2.1)

Suppose that \((X,\mathbb{A},d,b)\) is a \(C^{*}\)-algebra-valued b-metric space and that for a mapping \(T:X\rightarrow X\) there exists \(a\in \mathbb{A}\) with \(\|a\|<1\) such that

$$ d(Tx,Ty) \preceq a^{*}d(x,y) a\quad \textit{for all }x,y\in X. $$

Then there exists a unique fixed point of T in X.

Recall the following b-metric version of BCP.

Theorem 5

([19], Theorem 2.1)

Let \((X,D,s)\) be a complete b-metric space and let \(T:X\to X\) be a map such that, for some \(\lambda\in[0,1)\) and for all \(x,y\in X\),

$$ D(Tx,Ty)\leq\lambda D(x,y). $$

Then T has a unique fixed point in X.

Theorem 6

Theorem 4 is equivalent to Theorem 5.


Again, it is obvious that Theorem 4 implies Theorem 5. In order to prove the opposite, it is enough to put \(D(x,y)=\|d(x,y)\|\), \(\|b\|=s\), and \(\|a\|=\lambda\in[0,1)\), whence \((X,D,s)\) becomes a complete b-metric space and the condition (3.4) reduces to the condition (3.5). This proves our claim. □

Remark 2

We note some other results from [2, 6] that can be reduced in the same way to well-known results in b-metric spaces:

  1. (1)

    the Chatterjea-type fixed point result [2], Theorem 2.2 (with the contractive condition in the form \(d(Tx,Ty)\preceq a^{*}(d(x,Ty)+d(y,Tx)) a\), with \(a\in\mathbb{A}\), \(\|a\|<1/\|b\|\sqrt{2}\));

  2. (2)

    the Kannan-type fixed point result [2], Theorem 2.3 (with the contractive condition in the form \(d(Tx,Ty)\preceq a^{*}(d(x,Tx)+d(y,Ty)) a\), with \(a\in\mathbb{A}\), \(\|a\|<1/\sqrt{2\|b\|}\));

  3. (3)

    the Banach-type cyclic fixed point result [6], Theorem 4.1 (with the improved condition \(\|\lambda\|<1\) instead of \(\|\lambda\|<1/\|b\|\));

  4. (4)

    the Banach-type fixed point result for expansive mappings [6], Theorem 4.4 (the same comment);

  5. (5)

    the Kannan-type, resp. Chatterjea-type cyclic fixed point results [6], Theorem 4.5 and Theorem 4.7 (with contractive conditions as in (2), resp. (1)).

Naturally, the same applies to several other fixed and common fixed point results in b-metric spaces.

Remark 3

We note that the conclusions of this paper do not hold in cone metric spaces over Banach algebras treated in [13, 14] and several other articles. Namely, Lemma 1(3) does not necessarily hold in arbitrary Banach algebras. Also, in the fixed point results obtained in these spaces, usually the spectral radius \(r(a)\) is used instead of the norm \(\|a\|\). Since, in general, \(r(a)<\|a\|\) (in Banach algebras which are not \(C^{*}\)-algebras), these results are more general and cannot be reduced (at least not directly) to their metric counterparts.


  1. Ma, Z, Jiang, L, Sun, H: \(C^{*}\)-Algebra-valued metric spaces and related fixed point theorems. Fixed Point Theory Appl. 2014, 206 (2014)

    Article  MathSciNet  Google Scholar 

  2. Ma, Z, Jiang, L: \(C^{*}\)-Algebra-valued b-metric spaces and related fixed point theorems. Fixed Point Theory Appl. 2015, 222 (2015)

    Article  MathSciNet  Google Scholar 

  3. Batul, S, Kamran, T: \(C^{*}\)-Valued contractive type mappings. Fixed Point Theory Appl. 2015, 142 (2015)

    Article  MathSciNet  Google Scholar 

  4. Shehwar, D, Kamran, T: \(C^{*}\)-Valued G-contractions and fixed points. J. Inequal. Appl. 2015, 304 (2015)

    Article  MathSciNet  MATH  Google Scholar 

  5. Kamran, T, Postolache, M, Ghiura, A, Batul, S, Ali, R: The Banach contraction principle in \(C^{*}\)-algebra-valued b-metric spaces with application. Fixed Point Theory Appl. 2016, 10 (2016)

    Article  MathSciNet  MATH  Google Scholar 

  6. Klin-eama, C, Kaskasemay, P: Fixed point theorems for cyclic contractions in \(C^{*}\)-algebra-valued b-metric spaces. J. Funct. Spaces 2016, Article ID 7827040 (2016)

    MathSciNet  MATH  Google Scholar 

  7. Alsulami, HH, Agarwal, RP, Karapinar, E, Khojasteh, F: A short note on \(C^{*}\)-valued contraction mappings. J. Inequal. Appl. 2016, 50 (2016)

    Article  MathSciNet  MATH  Google Scholar 

  8. Haghi, RH, Rezapour, S, Shahzad, N: Some fixed point generalizations are not real generalizations. Nonlinear Anal. TMA 74, 1799-1803 (2011)

    Article  MathSciNet  MATH  Google Scholar 

  9. Haghi, RH, Rezapour, Sh, Shahzad, N: Be careful on partial metric fixed point results. Topol. Appl. 160, 450-454 (2013)

    Article  MathSciNet  MATH  Google Scholar 

  10. Murphy, GJ: C -Algebras and Operator Theory. Academic Press, London (1990)

    MATH  Google Scholar 

  11. Deimling, K: Nonlinear Functional Analysis. Springer, Berlin (1985)

    Book  MATH  Google Scholar 

  12. Janković, S, Kadelburg, Z, Radenović, S: On cone metric spaces: a survey. Nonlinear Anal. TMA 74, 2591-2601 (2011)

    Article  MathSciNet  MATH  Google Scholar 

  13. Liu, H, Xu, S: Fixed point theorems of quasicontractions on cone metric spaces with Banach algebras. Abstr. Appl. Anal. 2013, Article ID 187348 (2013)

    MathSciNet  MATH  Google Scholar 

  14. Huang, H, Radenović, S: Common fixed point theorems of generalized Lipschitz mappings in cone b-metric spaces over Banach algebras and applications. J. Nonlinear Sci. Appl. 8, 787-799 (2015)

    MathSciNet  MATH  Google Scholar 

  15. Jachymski, J: The contraction principle for the mappings on a metric space with a graph. Proc. Am. Math. Soc. 136, 1359-1373 (2008)

    Article  MathSciNet  MATH  Google Scholar 

  16. Rhoades, BE: A comparison of various definitions of contractive mappings. Trans. Am. Math. Soc. 226, 257-290 (1977)

    Article  MathSciNet  MATH  Google Scholar 

  17. Ćirić, LB: A generalization of Banach’s contraction principle. Proc. Am. Math. Soc. 45, 267-273 (1974)

    MATH  Google Scholar 

  18. Czerwik, S: Contraction mappings in b-metric spaces. Acta Math. Inform. Univ. Ostrav. 1, 5-11 (1993)

    MathSciNet  MATH  Google Scholar 

  19. Dung, NV, Le Hang, VT: On relaxations of contraction constants and Caristi’s theorem in b-metric spaces. J. Fixed Point Theory Appl. (to appear). doi:10.1007/s11784-015-0273-9

Download references


The authors are highly indebted to the referees of this paper, who helped us to improve its exposition. The first author is thankful to the Ministry of Education, Science and Technological Development of Serbia, Grant No. 174002.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Stojan Radenović.

Additional information

Competing interests

The authors declare that they have no competing interests.

Authors’ contributions

Both authors contributed equally and significantly in writing this paper. Both authors read and approved the final manuscript.

Rights and permissions

Open Access This article is distributed under the terms of the Creative Commons Attribution 4.0 International License (, which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Kadelburg, Z., Radenović, S. Fixed point results in \(C^{*}\)-algebra-valued metric spaces are direct consequences of their standard metric counterparts. Fixed Point Theory Appl 2016, 53 (2016).

Download citation

  • Received:

  • Accepted:

  • Published:

  • DOI: